Alert archive / South Dakota / High Wind Watches in 2021

High Wind Watch 6, NWS Rapid City, SD

November 10, 20219 counties in South Dakota

NWS Rapid City, SD issued this high wind watch at Nov 10, 2021, 8:03 AM MST for 9 counties in South Dakota. It took effect at Nov 11, 2021, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 10, 2021, 8:03 AM MST (15:03 UTC)
In effect from
Nov 11, 2021, 11:00 AM MST
Expired
Nov 10, 2021, 1:10 PM MST
In force
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Custer County, SD, Haakon County, SD, Jackson County, SD, Mellette County, SD, Oglala Lakota County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 114 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 3.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind watch went out at Nov 10, 3:55 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Nov 10, 3:55 AM MST, 4 hours 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
355 AM MST Wed Nov 10 2021

.DISCUSSION...(Today Through Tuesday)
Issued at 126 AM MST Wed Nov 10 2021

The active pattern will continue through through the rest of this
week and at least the first half of next week, which will result
in breezy/windy conditions, periodic chances for precipitation and
wide swings in day to day temperatures.

The first in a series of shortwaves is crossing the region early
this morning, producing scattered showers over much of the area. A
couple of inches of snow are possible during the morning over the
northern Black Hills with some weak upslope forcing occurring
there. The precipitation will shift of to the east of the forecast
area later this morning, possibly lingering over parts of south
central South Dakota into early afternoon.

A tight surface pressure gradient to the west of the
surface low, low level cold advection and associated pressure
rises will lead to windy conditions today. A Wind Advisory has
been issued for northwestern South Dakota and the plains to the
east of the Black Hills where the gradient will be tightest and
25 to 35 mph northwest winds with gusts as high as 45 mph are
expected from late this morning through this afternoon.

A deepening low pressure system will move southeastward out of
Saskatchewan tonight, reaching central Minnesota on Thursday
afternoon. This looks like a good setup for High Wind Warning
level winds on the western South Dakota plains due to the
tightness of the surface pressure gradient to the west of the low,
along with relatively strong cold advection and surface pressure
rises. 50kt 850mb winds combined with good mixing show the
potential for an extended period 60mph+ wind gusts on the western
SD plains for Thursday afternoon. A few diurnally driven snow
showers will also be possible on Thursday. Relatively dry profiles
show minimal chances for any accumulating snow, however locally
higher wind gusts are possible near any showers. Will hold off on
any wind headlines for Thursday at this time to reduce confusion
with the wind advisory for today.

Noticeably colder temperatures are expected on Thursday with
highs only in the 30s to mid 40s. Winds will decrease a bit on
Thursday night, with merely windy conditions expected on Friday,
mainly toward central SD. After a cool and blustery Thursday and
Friday, warmer temperatures are expected for Saturday. However,
due to the active northwesterly flow, the next fast moving system
will affect the area Saturday night with another round of wind and
cooler temperatures on Sunday. A little light snow is also
possible, with any accumulation mainly across parts of
northeastern Wyoming and the northern Black Hills. Mainly dry, and
a little warmer, weather is then expected late Sunday through
Monday.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning)
Issued At 342 AM MST Wed Nov 10 2021

A cold front is currently moving through the region and will
continue to move to the southeast during the morning hours. Light
rain showers will continue across the region through late this
morning. Mostly VFR conditions are expected, though local MVFR/IFR
conditions may occur over the Black Hills where rain will change
over to snow. Conditions will improve to VFR by early afternoon. Gusty
northwest winds are expected throughout the area this morning and
into the afternoon and evening hours. Widespread LLWS across the
western South Dakota plains may occur after midnight on Thursday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 5 PM MST this afternoon
     for SDZ001-002-012-013-026-031-072-073.

WY...None.
&&

DISCUSSION...10
AVIATION...Wong
Hazardous weather outlook, Nov 10, 4:32 AM MST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
432 AM MST Wed Nov 10 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
432 AM MST Wed Nov 10 2021 /532 AM CST Wed Nov 10 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A cold front moving through the region this morning will bring
strong winds and light rain through the afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Frequent wind gusts over 50 mph will be possible on the South
Dakota plains Thursday behind a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 1:01 AM MSTWind AdvisoryUNRButte, Harding, Meade, Pennington, Perkins16 hr
Nov 10, 8:03 AM MSTHigh Wind WarningUNRBennett, Butte, Custer, Haakon, Harding, Jackson and 9 more39 hr
Nov 10, 1:10 PM MSTWind AdvisoryUNRButte, Custer, Fall River, Harding, Lawrence, Meade and 2 more40 hr

Nearby

High Wind Watches in South Dakota, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.